Article, Emergency Medicine

Successful hemostasis and reversal of highly elevated PT/INR after dabigatran etexilate use in a patient with acute kidney injury

Journal logoImprint logoCase Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

Successful hemostasis and reversal of highly elevated PT/INR after dabigatran etexilate use in a patient with acute kidney injury?

Abstract

Dabigatran etexilate is a novel oral anticoagulant indicated for anticoagulation in the management of atrial fibrillation and ve- nous thromboembolism. Before its approval by the US Food and Drug Administration, warfarin, a vitamin K antagonist, was one of few oral anticoagulant options. The burden of therapeutic drug monitoring, dietary restrictions, and various Drug interactions as- sociated with warfarin have countered its extensive history of ef- ficacy. Although dabigatran etexilate may alleviate some concerns encountered with Warfarin therapy, there remains a pau- city of evidence surrounding emergent Reversal strategies in se- vere hemorrhage. We report here a 71-year-old man who presented to the emergency department with gastrointestinal hemorrhage precipitated by acute kidney injury while on dabigatran etexilate, with laboratory derangements highly un- characteristic of dabigatran therapy (international normalized ratio, N 10, and activated partial thromboplastin time, 93 seconds). After admission to the intensive care unit and 7 U of fresh frozen plasma, the patient remained hemodynamically unstable due to blood loss. Other observations were made that are poorly characterized in medical litera- ture related to dabigatran: refractory hemorrhagic shock after 7 U of fresh frozen plasma, rapid correction of Coagulation parameters (interna- tional normalized ratio, 1.7, and activated partial thromboplastin time, 44 seconds) achieved 4 hours after 26 U/kg of 4-factor prothrombin complex concentrate (Kcentra; CSL Behring, King of Prussia, PA), and with subse- quent achievement of hemostasis. The patient was discharged to home 7 days later without sequelae.

A 71-year-old man presented to our emergency department (ED) with melena, fatigue, and generalized weakness persisting for 2 days. Stools were bright red in color and not associated with painful bowel movements or rectal trauma. The patient’s medical history was signifi- cant for hypertension, coronary artery disease without stents, heart fail- ure with preserved ejection fraction (70%), atrial fibrillation, and an acute ischemic stroke with embolic occlusion of the middle cerebral ar- tery. His Home medications included amiodarone 200 mg daily, atenolol 100 mg daily, bumetanide 1 mg daily, dabigatran 150 mg twice daily, lisinopril 2.5 mg daily, lovastatin 40 mg at bedtime, and naproxen 500 mg twice daily.

The patient’s vital signs were initially stable, with a blood pressure of 123/97 mm Hg and a heart rate of 54 beats per minute. Laboratory pa-

? We have no sources of support to declare, financial or otherwise.

rameters included an International normalized ratio of greater than 10, Activated partial thromboplastin time of 93 seconds, and hemoglobin of 12 g/dL. Liver transaminases were mildly elevated (al- anine aminotransferase, 64 U/L, and aspartate aminotransferatse, 88 U/L); however, total bilirubin and alkaline phosphatase were within normal limits (0.4 mg/dL and 53 U/L, respectively). The patient’s serum creatinine was markedly elevated at 5.8 mg/dL (baseline, 1.1 mg/dL last documented 3 months prior), and he was hyperkalemic (serum potassium, 6.3 mEq/L). In the ED, the patient was given oral phytonadione 5 mg, Calcium gluconate 1 g by intravenous (IV) bolus, regular insulin 10 U IV bolus, dextrose 25 g IV bolus, and 2 U fresh frozen plasma IV infusion. One hour after initial presentation, the patient became hypotensive (77/39 mm Hg), and an IV bolus of 2-L 0.9% sodium chloride was admin- istered. The patient’s blood pressure improved to 119/46 mm Hg, and he

was transferred to the intensive care unit.

After intensive care unit admission, the patient received an addi- tional 5-U FFP. His prothrombin time /INR remained elevated (PT, N 85.1 seconds; INR, 9.0), and his hemoglobin progressively dropped from 12 to 7.6 g/dL. He again developed hypotension (70/ 33 mm Hg) requiring initiation of a norepinephrine infusion. Twelve hours after presenting to the ED, the patient was declared to be in hemorrhagic shock, and critical care services ordered 4-factor pro- thrombin complex concentrate (4F-PCC) and consulted nephrology to initiate hemodialysis in an effort to achieve hemostasis and en- hance elimination of dabigatran etexilate, respectively. Four-factor prothrombin complex concentrate at a dose of 5000 U Factor IX was ordered; however, because of product unavailability, a dose of 3500 U (26 U/kg actual body weight) was administered. Four hours after 4F-PCC administration, laboratory tests indicated rapid correction of coagulation parameters (INR, 1.7; PT, 17 seconds). The patient’s serum creatinine returned to baseline 36 hours after initially present- ing to the ED, after a single 4-hour run of hemodialysis and hydration with IV fluids. No additional dialysis, FFP, or 4F-PCC was administered.

He was discharged to home on day 8 of hospitalization. Four weeks later

at a clinic visit, his hemoglobin was 12.2 g/dL without signs of bleeding.

This is the first case report to our knowledge describing reversal of gastrointestinal hemorrhage and hypovolemic shock in a patient with acute kidney injury and a profoundly elevated INR complicat- ed by dabigatran etexilate. Four-factor prothrombin complex con- centrate was administered at a significantly lower dose than what has been used in previously published reports, with achievement of hemostasis [1,2].

Four-factor prothrombin complex concentrate, containing inactive forms of factors II, VII, IX, and X, may be an effective option for the rever- sal of dabigatran etexilate-associated bleeding [1-3]. Success depends on whether enhanced conversion of prothrombin to thrombin is rapid

0735-6757/(C) 2015

enough to overwhelm the competitive inhibition of dabigatran etexilate. Available data indicate that 4F-PCC may reduce bleeding times by increasing thrombin generation but does not significantly im- pact aPTT, ecarin clotting time, or thrombin time [1,4].

Despite evidence of shortened bleeding times with 4F-PCC adminis- tration, much of the surrounding data is discordant among animal studies, case reports, and ex vivo studies [3,5]. There is currently little consensus on the optimal formulation of prothrombin complex concentrate, optimal dose of 4F-PCC, effect of 4F-PCC on coagulation tests, or whether the im- pact that 4F-PCC has on these parameters is clinically relevant. In addition to these uncertainties, 4F-PCC is not benign; it carries with it the risk of provoking thromboembolism, a potentially Life-threatening complication particularly in the setting of acute bleeding.

Although reversal of gastrointestinal hemorrhage complicated by dabigatran etexilate using 4F-PCC has previously been reported, our case exhibits critical differences in both presentation and management [6].

Our patient presented with acute kidney injury and a profoundly ele- vated INR highly uncharacteristic of dabigatran etexilate therapy. Both bleeding, as determined by trending hemoglobin and mean arterial pres- sure, and coagulation parameters were not corrected by the administra- tion of 7-U FFP. The patient’s condition progressed to hemorrhagic shock, and 4F-PCC was ordered to correct supratherapeutic anticoagulation due to the accumulation of dabigatran etexilate. Within 4 hours of administer- ing 4F-PCC, both PT/INR and aPTT showed significant improvement with subsequent achievement of hemostasis.

Justin M. Jones, PharmD1

Sanford Medical Center, Fargo, ND E-mail address: [email protected]

Heather M. Ryan, PharmD1 Walgreens Pharmacy, Minneapolis, MN E-mail address: [email protected]

Mark Tieszen, MD1 David D. Leedahl, PharmD1 Sanford Medical Center, Fargo, ND

E-mail addressess: [email protected]

[email protected]

1Mailing address for all authors: 801 Broadway Rt 204 Fargo, ND 58122

http://dx.doi.org/10.1016/j.ajem.2015.07.071

References

  1. Marlu R, Hodaj E, Paris A, Albaladejo P, Cracowski JL, Pernod G. Effect of non-specific reversal agents on anticoagulant activity of dabigatran and rivaroxaban: a randomized crossover ex vivo study in healthy volunteers. Thromb Haemost 2012;108(7):217-47.
  2. Elise E, Pieter K, Meertien S, Meijers JC, Buller HR, Levi M. Reversal of rivaroxaban and dabigatran by prothrombin complex concentrate: a randomized, placebo-controlled crossover study in healthy subjects. Circulation 2011;124(9):1573-9.
  3. Babilonia K, Trujillo T. The role of prothrombin complex concentrates in reversal of target specific anticoagulants. Thromb J 2014;12(8):8.
  4. Van Ryn J, Schurer J, Kink-Eiband M, Clemens A. Reversal of dabigatran-induced bleeding by coagulation factor concentrates in a rat-tail bleeding model and lack of effect on assays of coagulation. Anesthesiology 2014;120(6):1429-40.
  5. Lee FM, Chan AK, Lau KK, Chan HH. Reversal of new, factor-specific oral anticoagu- lants by rFVIIa, prothrombin complex concentrate and activated prothrombin com- plex concentrate: a review of animal and human studies. Thromb Res 2014; 113(11):705-13.
  6. McGovern TR, McNamee JJ, Malabanan C, Fouad MA, Patel N. Use of 4-factor pro- thrombin complex concentrate in the treatment of a gastrointestinal hemorrhage complicated by dabigatran. Int J Emerg Med 2015;8:10.

Leave a Reply

Your email address will not be published. Required fields are marked *